Alert archive / Kentucky / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 67, NWS Jackson, KY

April 3, 20124 counties in Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 3, 2012, 3:53 PM EDT for 4 counties in Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 3, 2012, 3:53 PM EDT (19:53 UTC)
Expired
Apr 3, 2012, 4:30 PM EDT
In force
37 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Harlan County, KY, Leslie County, KY, Letcher County, KY, Pike County, KY

The radar

The Jackson,KY radar (KJKL), 68 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 3, 3:57 PM EDTTSTM WND DMG2 Nw Whitesburg, KYDISPATCH REPORTS DOWNED POWER LINES AND FLASH FLOODING PROBLEMS IN THE SAND LICK AND SMOOT CREEK AREAS. TWO PEOPLE TRAPPED IN HOME AND ONE PERSON TRAPPED IN A CAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.9 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS53 KJKL 031953
SVRJKL
KYC095-131-133-195-032030-
/O.NEW.KJKL.SV.W.0067.120403T1953Z-120403T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE APR 3 2012

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HARLAN COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTHEASTERN LESLIE COUNTY IN SOUTHEAST KENTUCKY...
  LETCHER COUNTY IN SOUTHEAST KENTUCKY...
  EXTREME SOUTHWESTERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 430 PM EDT

* AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM DEANE TO OSCALOOSA TO GORDON...AND MOVING SOUTHEAST AT 20 MPH.
  NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  WHITESBURG...ICE...SOUTHDOWN...HIRAM...FLINT...MARLOWE...
  BELLCRAFT...CREECH...SPEIGHT...KINGS CREEK...LINEFORK...HORN...
  EHKHORN MINE...CHAD...FARRADAY...CRAFTSVILLE...DONGOLA...KINGDOM
  COME S.P....SAND HILL AND HEMPHILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
      3704 8308 3706 8304 3711 8305 3727 8282
      3727 8275 3730 8270 3721 8253 3711 8272
      3704 8272 3697 8286 3690 8287 3687 8291
      3686 8297
TIME...MOT...LOC 1953Z 306DEG 16KT 3722 8275 3709 8288
          3699 8304
WIND...HAIL 60MPH 0.88IN

$$

RAY
4 follow-up statements
208 
WWUS53 KJKL 032003
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
403 PM EDT TUE APR 3 2012

KYC195-032013-
/O.CAN.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
PIKE KY-
403 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHWESTERN PIKE
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
      3704 8307 3706 8304 3711 8305 3727 8282
      3727 8273 3723 8268 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3690 8287
      3687 8291 3686 8297
TIME...MOT...LOC 2003Z 306DEG 16KT 3719 8271 3706 8284
          3696 8300

$$

KYC095-131-133-032030-
/O.CON.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LESLIE KY-LETCHER KY-HARLAN KY-
403 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN...LETCHER AND EXTREME SOUTHEASTERN LESLIE COUNTIES UNTIL 430
PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM FLEMING-NEON TO DAY TO SAND HILL...MOVING SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

LOCATIONS IMPACTED INCLUDE...
  CROMONA...MCROBERTS...HAYMOND...PARTRIDGE...OVEN FORK...BENHAM...
  BEEFHIDE...POTTERS FORK...EOLIA...DUNHAM...FISHPOND LAKE...LYNCH...
  CLOVER...PAYNE GAP...JENKINS...GASKILL...BURDINE...ADAMSON...ROCK
  HOUSE AND BIG BLACK MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
      3704 8307 3706 8304 3711 8305 3727 8282
      3727 8273 3723 8268 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3690 8287
      3687 8291 3686 8297
TIME...MOT...LOC 2003Z 306DEG 16KT 3719 8271 3706 8284
          3696 8300
WIND...HAIL 60MPH 0.88IN

$$

DUSTY
095 
WWUS53 KJKL 032009
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
409 PM EDT TUE APR 3 2012

KYC131-032019-
/O.CAN.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LESLIE KY-
409 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN LESLIE
COUNTY IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
      3704 8306 3706 8304 3711 8305 3727 8282
      3727 8273 3723 8268 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3690 8287
      3687 8291 3686 8297
TIME...MOT...LOC 2009Z 306DEG 16KT 3717 8268 3704 8281
          3694 8297

$$

KYC095-133-032030-
/O.CON.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LETCHER KY-HARLAN KY-
409 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN AND LETCHER COUNTIES UNTIL 430 PM EDT...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM HAYMOND TO OVEN FORK TO CLUTTS...
MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  EOLIA...DUNHAM...FISHPOND LAKE...LYNCH...CLOVER...PAYNE GAP...
  JENKINS...GASKILL...BURDINE...ADAMSON...ROCK HOUSE...BIG BLACK
  MOUNTAIN AND CLOVER FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3699 8322 3702 8318 3699 8311 3702 8306
      3704 8306 3706 8304 3711 8305 3727 8282
      3727 8273 3723 8268 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3690 8287
      3687 8291 3686 8297
TIME...MOT...LOC 2009Z 306DEG 16KT 3717 8268 3704 8281
          3694 8297
WIND...HAIL 60MPH 1.00IN

$$

RAY
298 
WWUS53 KJKL 032015
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT TUE APR 3 2012

KYC095-133-032030-
/O.CON.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LETCHER KY-HARLAN KY-
415 PM EDT TUE APR 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HARLAN AND LETCHER COUNTIES UNTIL 430 PM EDT...

AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LUCASTOWN TO CLUTTS...MOVING
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLOVER...PARTRIDGE...DAY...FARRADAY...CRAFTSVILLE...HORN...EHKHORN
  MINE...LYNCH...ERMINE...SERGENT...WINTERS...COLLY...MILLSTONE...
  HEMPHILL...MAYKING...SECO...CHIP...THORNTON...NEON JUNCTION AND
  FLEMING-NEON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3693 8309 3702 8305 3721 8291 3726 8283
      3727 8273 3723 8268 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3690 8287
      3687 8291 3686 8297
TIME...MOT...LOC 2015Z 306DEG 16KT 3720 8276 3695 8295
WIND...HAIL 60MPH 1.00IN

$$

DUSTY
298 
WWUS53 KJKL 032024
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
424 PM EDT TUE APR 3 2012

KYC095-133-032035-
/O.EXP.KJKL.SV.W.0067.000000T0000Z-120403T2030Z/
LETCHER KY-HARLAN KY-
424 PM EDT TUE APR 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARLAN AND
LETCHER COUNTIES WILL EXPIRE AT 430 PM EDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.

LAT...LON 3693 8309 3702 8305 3721 8291 3726 8283
      3727 8273 3723 8268 3725 8263 3720 8257
      3711 8272 3704 8272 3697 8286 3690 8287
      3687 8291 3686 8297
TIME...MOT...LOC 2025Z 306DEG 16KT 3717 8271 3692 8290

$$

DUSTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 2:18 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 3, 2:18 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT TUE APR 3 2012

.UPDATE...
ISSUED AT 218 PM EDT TUE APR 3 2012

CONVECTION HAS PICKED UP IN AREAL COVERAGE MORE THAN EXPECTED IN THE
PAST HOUR...THANKS TO SOME STORM SCALE INTERACTIONS AND GOOD
INSTABILITY IN PLACE. ONE OR TWO OF THE CELLS HAVE PULSED UP TO
SEVERE LIMITS AT TIMES AND EXPECT THIS POTENTIAL TO CONTINUE THROUGH
THE REST OF THE AFTERNOON...ESPECIALLY WITH ANY STORM MERGERS. EXPECT
A LULL IN THE ACTIVITY THIS EVENING...BEFORE THE POTENTIAL FOR MCS
ACTIVITY ARRIVES FROM THE NORTHWEST LATER TONIGHT.

UPDATE ISSUED AT 1130 AM EDT TUE APR 3 2012

A FEW LOW- TOPPED SHOWERS HAVE ALREADY BEGUN TO POP ACROSS THE
AREA...IN RESPONSE TO AN ADVANCING WARM FRONT CURRENTLY ALIGNED JUST
DOWNSTREAM OF LEX TO JKL. THE UPPER LEVEL RIDGE AXIS BUILDING IN
ACROSS THE AREA THROUGH THE REST OF THIS AFTERNOON SHOULD HELP TO
KEEP CONVECTION ISOLATED. HIGHS WILL TOP OUT IN THE UPPER 70S IN THE
NORTH...TO THE LOWER 80S IN SOUTHWEST. THE CURRENT ZONES HAVE THINGS
HANDLED WELL...SO WILL MAINLY BE FRESHENING HOURLY TEMPERATURE...DEW
POINT...AND SKY COVER TRENDS.

UPDATE ISSUED AT 800 AM EDT TUE APR 3 2012

THE FORECAST REMAINS ON TRACK SO MADE ONLY MINOR CHANGES TO THE NEAR
TERM POPS AND SKY COVER IN ADDITION TO THE STANDARD DATA LOAD AND
BLEND RUN.

UPDATE ISSUED AT 446 AM EDT TUE APR 3 2012

MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST GRIDS...BUT NO
UPDATES TO THE ZONE TEXT PRODUCT WERE REQUIRED.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 300 AM EDT TUE APR 3 2012

THE SHORT TERM MODELS WERE ALL IN GOOD AGREEMENT WITH THEIR HANDLING
OF THE SENSIBLE WEATHER AND OVERALL LARGE SCALE WEATHER PATTERN FOR
TONIGHT AND TOMORROW. AS FOR TODAY...THE SREF AND NAM12 BOTH ARE
PRODUCING ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS EASTERN
KENTUCKY TODAY...PARTICULARLY IN THE AFTERNOON. A COMBINATION OF VERY
MOIST AIR SOUTH OF THE HAL ROGERS PARKWAY AND THE PRESENCE OF A WEAK
FRONTAL BOUNDARY TO THE SOUTHWEST...COULD LEAD TO ISOLATED SHOWERS OR
STORMS EARLY THIS MORNING. ANY SHOWERS AND STORMS THAT FORM THIS
AFTERNOON...WOULD BE SPARKED BY A WEAK DISTURBANCE IN THE MIDDLE
ATMOSPHERE AS IT ROTATES AROUND AN AREA OF WEAK SURFACE HIGH
PRESSURE. THE PRIMARY CHANGES MADE TO THE FORECAST FOR WEDNESDAY WERE
TO INCREASE PRECIPITATION CHANCES AND SKY COVER ACROSS THE BOARD. THE
REASONS FOR THIS WERE TWO FOLD. FIRST...THE
NAM12...CANADIAN...SREF...AND GFS MODELS WERE IN VERY GOOD AGREEMENT
THAT MORE WIDESPREAD SHOWERS AND STORMS WILL FORM AND MOVE ACROSS THE
AREA ON WEDNESDAY THAN THE LATEST MOS POPS WERE SUGGESTING.
SECOND...THE LATEST MODEL TIME HEIGHTS AND SOUNDINGS ALSO SUPPORTED
MORE WIDESPREAD SHOWERS AND STORMS THAN THE MOS DATA SUGGESTED. WITH
TEMPERATURES EXPECTED TO BE IN THE 70S AND 80S AT TIMES...AND A GOOD
FEED OF MOISTURE IN PLACE...SHOWERS AND STORMS WILL NO DOUBT FORM AND
MOVE ACROSS EASTERN KENTUCKY TOMORROW...IN ADVANCE OF A SOUTHWARD
MOVING FRONTAL BOUNDARY. THE ONLY QUESTION WILL BE HOW MUCH
INSTABILITY WILL BE AVAILABLE FOR THE BOUNDARY TO TAP INTO? AT THIS
TIME...THE MODEL SOUNDINGS ARE INDICATING ONLY MARGINAL SURFACE
INSTABILITY WILL BE AVAILABLE. WITH THAT IN MIND...DECIDED TO GO WITH
ONLY A CHANCE OF THUNDER FOR TOMORROW...AS OPPOSED TO ALL
ENCOMPASSING GENERAL THUNDER. THIS IDEA WAS FURTHER SUPPORTED BY THE
LACK OF ANY GOOD JET DYNAMICS FROM 850HPA UPWARD.

TEMPERATURES WILL REMAIN WELL ABOVE NORMAL TODAY AND TOMORROW...WITH
HIGHS IN THE LOWER 80S TODAY AND FROM THE UPPER 68S TO MID 70S ON
WEDNESDAY. DID DECIDED TO KEEP DAYTIME HIGHS A DEGREE OR TWO THAN THE
WARMEST MOS NUMBERS...ACCOUNTING FOR INCREASING CLOUD COVER AND
PRECIPITATION. THE QPF FORECAST WAS ADJUSTED TO REFLECT THE HIGHER
POPS THAT WERE INTRODUCED FOR TOMORROW...ALSO ACCOUNTING FOR THE
LATEST HPC GUIDANCE AND MODEL QPF NUMBERS. IT LOOKS LIKE BETWEEN ONE
QUARTER AND ONE HALF AN INCH OF RAIN COULD FALLEN DURING THE DAY ON
WEDNESDAY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)
ISSUED AT 300 AM EDT TUE APR 3 2012

THE MODELS START THE EXTENDED PERIOD WITH SOME MINOR DISAGREEMENT
ALOFT CONCERNING THE HANDLING OF A CLOSED LOW PLODDING THROUGH THE
SOUTHERN PLAINS AND HEADING TOWARDS OUR AREA. THE GFS AND GEM ARE IN
THE MORE NORTHERN CLUSTER WITH THIS FEATURE THAN THE ECMWF AND NAM
GROUPING. BY THURSDAY EVENING THIS LOW WILL HAVE OPENED UP AND BEEN
PICKED UP BY THE LARGER TROUGH TO THE NORTHEAST. THIS WILL ALLOW IT
TO PASS THROUGH KENTUCKY AND THE DEEP SOUTH ON FRIDAY. THE ECMWF
REMAINS THE SLOWEST AND FURTHEST SOUTH WITH THE REMAINS OF THIS LOW
WHEN COMPARED TO THE GFS AND GEM. BY FRIDAY EVENING ALL MODELS HAVE
TAKEN THE SOUTHERN PORTION OF THE TROUGH TO THE CAROLINA COAST AS
RIDGING BUILDS INTO THE COMMONWEALTH FROM THE PLAINS. THIS RIDGE
WILL PASS THROUGH THE AREA OVER THE WEEKEND WITH THE MODELS OFFERING
SOLUTIONS OF VARYING AMPLITUDE...ECMWF THE STRONGEST AND THE GFS THE
WEAKEST. BY LATE SUNDAY...A NORTHERN STREAM TROUGH WILL PASS BY
KENTUCKY IN ALL MODELS WITH THE GFS AND ECMWF RATHER SIMILAR IN
TIMING BUT DIFFERING IN ORIENTATION AS THE LATTER DIGS DEEPER THAN
THE FORMER. THESE DIFFERENCES CONTINUE INTO MONDAY WITH THE ECMWF
MODELING A DEEPER AND SHARPER TROUGH TO THE NORTHEAST AND THE GFS
ALLOWING A FLAT RIDGE TO DOMINATE THE REGION BENEATH A MORE
SHALLOW...BUT EQUALLY BROAD...SOUTH CENTRAL CANADIAN UPPER LOW. FOR
THE MOST PART...THE MODEL SIMILARITIES LEND THEMSELVES TO A
BLENDED...CONSENSUS...SOLUTION AND WILL FAVOR THAT FORMULA THROUGH
MONDAY.

SENSIBLE WEATHER WILL FEATURE COOL HIGH PRESSURE PRESSING DOWN INTO
THE NORTHERN OHIO VALLEY FROM CENTRAL CANADA AT THE START OF THE
EXTENDED. THIS HIGH WILL LIMIT THE NORTHWARD PUSH OF THE SFC SYSTEM
ASSOCIATED WITH THE WEAKENING UPPER LOW. AS SUCH...A WARM FRONT WILL
LAY OUT THROUGH KENTUCKY WITH LOW PRESSURE RUINING SLOWLY EAST ALONG
IT. THIS WILL LIKELY PLACE A SFC CONVERGENCE ZONE OVER THE AREA FOR
A PROLONGED PERIOD TIME THROUGH THE LATTER PART OF THIS WEEK. WEAK
SFC LOW PRESSURE WILL ROLL THROUGH THE REGION JUST SOUTH OF KENTUCKY
INTO FRIDAY AND KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS GOING
FOR AT LEAST THE SOUTHERN TIER OF THE CWA. THIS WEATHER SYSTEM WILL
THEN SLINK AWAY FROM THE AREA LATER FRIDAY ALLOWING FOR DRIER AND
COOLER AIR TO MOVE INTO THE STATE FROM THE NORTH AND WEST. HIGH
PRESSURE WILL THEN SETTLE MORE FIRMLY OVER THE OHIO VALLEY AND
QUICKLY START TO MODERATE THROUGH THE WEEKEND. THIS MODERATION WILL
BE HELPED ALONG BY A STRUNG OUT COLD FRONT...ACTUALLY MORE OF A
MOISTURE BOUNDARY...APPROACHING FROM THE WEST AND PASSING THROUGH ON
SUNDAY WITH A SMALL CHANCE OF SHOWERS AND THUNDERSTORMS. RENEWED
HIGH PRESSURE WILL FOLLOW WITH PERHAPS A SECONDARY BOUNDARY COMING
THROUGH LATE IN THE DAY AND A SMALL RISK FOR SHOWERS...BUT MAINLY
LIMITED TO JUST ANOTHER SHOT OF COOLER WEATHER.

THE GRID LOAD CAME IN PRETTY REASONABLE. HAVE MAINLY MADE
ADJUSTMENTS TO SMOOTH OUT THE HARD EDGES IN THE POPS AND SKY FIELDS
AS WELL AS TO ADD IN MORE TERRAIN DETAIL INTO LOW TEMPERATURES FOR A
FEW OF THE NIGHTS.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 218 PM EDT TUE APR 3 2012

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE SEEN ACROSS
THE AREA THROUGH DUSK...BEFORE DYING OFF TEMPORARILY. A COMPLEX OF
THUNDERSTORMS MAY BE TAKING AIM AT THE AREA AFTER MIDNIGHT FROM THE
NORTHWEST AND GRADUALLY WORK SOUTHEAST ACROSS THE AREA THROUGH DAWN.
VFR CONDITIONS WILL BE SEEN THE MAJORITY OF THE TIME UNTIL THE
ARRIVAL OF THE STORMS OVERNIGHT...ALTHOUGH TEMPORARY IFR CONDITIONS OR
WORSE WILL BE POSSIBLE AT ANY GIVEN LOCATION THROUGH THE NEXT SEVERAL
HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...AR
LONG TERM....GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Apr 3, 1:54 PM EDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT TUE APR 3 2012

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-041100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
154 PM EDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT. A FEW OF THESE
MAY PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THURSDAY AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE IN JACKSON.

AR/GEOGERIAN

In the hours before

Local storm report, Apr 3, 3:24 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
324 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             FONDE                   36.60N 83.88W
04/03/2012  E0.88 INCH       BELL               KY   TRAINED SPOTTER

&&

GEOGERIAN
Local storm report, Apr 3, 3:28 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             THORNTON                37.16N 82.74W
04/03/2012  E0.88 INCH       LETCHER            KY   911 CALL CENTER

            HAIL OF PEA TO JUST UNDER QUARTER SIZE CONTINUES TO FALL
            AND THE HAIL IS COVERING THE GROUND.

&&

JP
Local storm report, Apr 3, 3:41 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
341 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             1 N HAZARD              37.27N 83.20W
04/03/2012  E0.88 INCH       PERRY              KY   TRAINED SPOTTER

            NICKEL HAIL IN COMBS

&&

DSTAMPER
Special weather statement, Apr 3, 3:43 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
343 PM EDT TUE APR 3 2012

KYZ088-113-118-032030-
KNOTT-LETCHER-HARLAN-
343 PM EDT TUE APR 3 2012

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 430 PM EDT TUESDAY AFTERNOON...

   EASTERN KNOTT...
   LETCHER AND
   NORTHEASTERN HARLAN.

AT 343 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS
LOCATED NEAR LETCHER...OR 8 MILES WEST OF WHITESBURG...MOVING
SOUTHEAST AT 15 MPH.

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

DUSTY
Local storm report, Apr 3, 3:50 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
350 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     TSTM WND DMG     FRAKES                  36.64N 83.93W
04/03/2012                   BELL               KY   TRAINED SPOTTER

            POWERLINES WERE BLOWN DOWN.

&&

JP
Local storm report, Apr 3, 3:53 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
353 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             PIPPA PASSES            37.33N 82.87W
04/03/2012  E0.25 INCH       KNOTT              KY   CO-OP OBSERVER

&&

DSTAMPER

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 1:45 PM EDTSevere Thunderstorm WarningJKLBreathitt, Owsley45 min
Apr 3, 3:06 PM EDTSevere Thunderstorm WarningJKLClay, Jackson, Owsley39 min
Apr 3, 3:12 PM EDTSevere Thunderstorm WarningJKLBell, Knox, Whitley48 min
Apr 3, 4:16 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel44 min
Apr 3, 4:19 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel41 min
Apr 3, 4:23 PM EDTAreal Flood AdvisoryJKLLetcher2 hr
Apr 3, 4:37 PM EDTFlash Flood WarningJKLLetcher3 hr
Apr 3, 4:43 PM EDTFlash Flood WarningJKLHarlan3 hr
Apr 3, 4:46 PM EDTSevere Thunderstorm WarningJKLClay, Knox, Laurel11 min
Apr 3, 4:49 PM EDTSevere Thunderstorm WarningJKLClay, Laurel31 min
Apr 3, 5:25 PM EDTSevere Thunderstorm WarningJKLFloyd35 min
Apr 3, 6:21 PM EDTFlash Flood WarningJKLJohnson, Magoffin3 hr
Apr 3, 6:33 PM EDTAreal Flood AdvisoryJKLFloyd, Johnson, Magoffin3 hr
Apr 3, 7:15 PM EDTAreal Flood AdvisoryJKLKnox, Laurel, Whitley2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.